Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

August 2, 2016Bowman County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 2, 2016, 8:46 PM MDT for Bowman County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 8:46 PM MDT (02:46 UTC)
Expired
Aug 2, 2016, 9:30 PM MDT
In force
44 min
Issued by
NWS Bismarck, ND

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 232 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WWUS83 KBIS 030246
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM MDT TUE AUG 2 2016
 
NDZ043-030330-
BOWMAN ND-
846 PM MDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BOWMAN COUNTY UNTIL 930
PM MDT...

AT 845 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF MARMARTH...OR 16 MILES SOUTHEAST OF BAKER...MOVING
EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RHAME...MUD BUTTES AND SUNSET BUTTE. 

SEEK A STURDY STRUCTURE IF YOU ARE IN THE PATH OF THIS THUNDERSTORM.

LAT...LON 4602 10404 4628 10405 4628 10365 4595 10371
      4594 10373 4601 10405
TIME...MOT...LOC 0245Z 274DEG 19KT 4615 10413 

$$

CJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 2, 8:09 PM MDT, 37 minutes earlier.

Area forecast discussion, Aug 2, 8:09 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
909 PM CDT TUE AUG 2 2016

.UPDATE...
Issued at 909 PM CDT Tue Aug 2 2016

Convection in southeastern and east central MT is only very slowly
propagating eastward this evening. We refreshed hourly chances of
precipitation through 06 UTC based on these trends and those shown
in recent HRRR and ESRL-HRRR simulations. There's still a marginal
risk of a severe storm in far southwest and perhaps west central
ND, though we are not confident robust updrafts will be able to
sustain themselves that far east in the face of increasing MLCIN.
Convection will likely become more elevated with time. On that
note, the evolution of potential elevated storms across central ND
after 06 UTC is also uncertain given a wide envelope of possible
solutions presented in guidance. Recent HRRR and ESRL-HRRR model
guidance suggests very little deep moist convection overnight and
early Wednesday morning, while the 18 UTC NAM-nest and 12 UTC WRF
suite (ARW and NMM cores) support scattered storms, especially in
north central ND. That part of the state will be on the nose of a
40-50 kt low-level jet, and forecast soundings suggest less MUCIN
for parcels originating in the 850- to 700-MB layer. The new, 00
UTC NAM further supports that idea with simulated storms and an
implied potential for severe-caliber hail (given elevated CAPE
and effective shear) between 09 and 18 UTC.

UPDATE Issued at 559 PM CDT Tue Aug 2 2016

A few thunderstorms have emanated from a northwest-southeast band
of cumulus stretching from near Jordan to Miles City and Gillette
this afternoon. This convection has developed within the surface
thermal ridge axis where strong diabatic heating and a deeply-
mixed boundary layer has allowed parcels to reach their LFCs amid
slowly-increasing low-level moisture. Water vapor images suggest
the high-based convection could be being aided by ascent tied to
a weak shortwave trough aloft. Regardless, steep mid-level lapse
rates associated with an eastward-advancing elevated mixed layer
are contributing to MLCAPE up to 1500 J/kg as far northeast as far
southwestern ND, and it's possible that a few of the storms may
propagate into that corner of the state during the next few hours.
Deep-layer shear in the 0-6-km layer is around 45 kt and thus
isolated severe weather is possible.

The going forecast is largely on track, so while we did choose to
refresh hourly forecast fields through 10 UTC with this update, we
didn't make any changes of significance.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 254 PM CDT Tue Aug 2 2016

Current surface analysis places ridge over the eastern Dakotas.
Upper level analysis places flattened ridge over the Northern
Plains, with a variety of weak waves moving through...while
compact low spins over the Pacific Northwest. A small storm
continues to work through far southwest North Dakota, though
expect it to dissipate as it moves into weaker instability.

For tonight...additional waves push into the area this evening as
aforementioned upper low quickly pushes eastward over the
Rockies..with models suggesting additional storms possible over
southwest North Dakota. Later in the evening and overnight...low
level jet develops ahead of a deepening lower level low to the
lee of the Rockies. This may lead to additional storm development
spreading eastward.

On Wednesday...some showers and storms from overnight may linger
into the morning hours. Through the day aforementioned upper low
gradually works eastward along the international border with a
variety of waves lifting ahead of it. Surface low lifts near the
North Dakota/Montana/Saskatchewan border around mid-day, and
works a frontal boundary well into the area through the afternoon.
Warm moist airmass ahead of the front will lead to very strong
instability (cape values at or above 3000 j/kg) over central and
much of western North Dakota. This will combine with strong deep
layer shear (0-6 KM bulk shear of 50 kts or greater by late
afternoon). Robust convection expected as the boundary works its
way through the area in the afternoon into the evening hours.
Large hail and damaging wind gusts remain the key threats, though
a tornado cannot be ruled out. Also, given the ample moisture,
heavy rain remains possible, particularly the further east you
go. Storms will clear out over most of the west by late
afternoon/early evening, though may linger late further east.

.LONG TERM...(Thursday through Tuesday)
Issued at 254 PM CDT Tue Aug 2 2016

Quiet weather expected in the wake of the front on Thursday with
cooler conditions. The only concern may be wind with the area in a
tight pressure gradient in the wake of the surface low. Upper
ridge builds in for the end of the week bringing dry conditions.
Ridge axis pushes east to start the upcoming week with chances for
thunderstorms returning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 909 PM CDT Tue Aug 2 2016

VFR conditions will generally prevail tonight and Wednesday, but
there is a slight chance of MVFR ceilings forming around daybreak.
Low-level wind shear is also expected late tonight and Wednesday
morning as southerly winds increase to 40-50 kt within 2000 ft of
the ground. Otherwise, isolated thunderstorms may occur southwest
this evening and over the northwest and central overnight. Expect
scattered to numerous thunderstorms to develop by late Wednesday
afternoon and evening across central ND. Local sub-VFR conditions
are expected with any storms tonight and Wednesday, along with
strong winds and potential hail, especially later Wednesday.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...CJS
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...CJS
Hazardous weather outlook, Aug 2, 8:41 PM MDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT TUE AUG 2 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040245-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
941 PM CDT TUE AUG 2 2016 /841 PM MDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF EVENING THUNDERSTORMS IN SOUTHWESTERN NORTH
DAKOTA. THE CHANCE OF THUNDERSTORMS SPREADS NORTH AND EAST THROUGH
THE NIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A
STORM OR TWO COULD BECOME SEVERE WITH LARGE HAIL. ANY STORMS THAT
OCCUR IN SOUTHWEST NORTH DAKOTA THIS EVENING COULD ALSO PRODUCE
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL NORTH DAKOTA
WEDNESDAY...WITH LESSER CHANCES WEST. SEVERE STORMS WILL BE
POSSIBLE OVER CENTRAL INTO PORTIONS OF WESTERN NORTH DAKOTA. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH THE
POSSIBILITY OF A TORNADO ALSO REMAINS. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

CJS/JJS

In the hours before

Special weather statement, Aug 2, 8:46 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM MDT TUE AUG 2 2016

NDZ043-030330-
BOWMAN ND-
846 PM MDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BOWMAN COUNTY UNTIL 930
PM MDT...

AT 845 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF MARMARTH...OR 16 MILES SOUTHEAST OF BAKER...MOVING
EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RHAME...MUD BUTTES AND SUNSET BUTTE.

SEEK A STURDY STRUCTURE IF YOU ARE IN THE PATH OF THIS THUNDERSTORM.

LAT...LON 4602 10404 4628 10405 4628 10365 4595 10371
      4594 10373 4601 10405
TIME...MOT...LOC 0245Z 274DEG 19KT 4615 10413

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:54 PM MDTSevere Thunderstorm WarningBISBottineau, Rolette66 min
Aug 3, 2:58 PM MDTSevere Thunderstorm WarningBISPierce, Rolette62 min
Aug 3, 3:23 PM MDTSevere Thunderstorm WarningBISRolette67 min
Aug 3, 4:00 PM MDTSevere Thunderstorm WarningBISPierce, Rolette60 min
Aug 3, 4:31 PM MDTTornado WarningBISRolette19 min
Aug 3, 4:58 PM MDTSevere Thunderstorm WarningBISPierce, Rolette45 min
Aug 3, 5:10 PM MDTAreal Flood AdvisoryBISRolette3 hr

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.